North Carolina, 2003

Damaging Wind in North Carolina, September 22, 2003

September 22, 2003 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 22, 2:30 PM EST, 4 hours earlier.

Area forecast discussion, Sep 22, 2:30 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
330 PM EDT MON SEP 22 2003

COLD FRONT TO MOVE THROUGH THE AREA MID TO LATE AFTN ON TUE. BEST
OMEGA AND MOISTURE CONVERGENCE MOVING THROUGH A COUPLE HRS EITHER
SIDE OF 12Z. LOOKS LIKE A SHORT-LIVED PERIOD OF HEAVY RAIN. WENT
W/LIKELY POPS INTO TUE.

MODELS GOING FOR RAPID CLEARING BY TUE AFTN. GIVEN TROUGH BECOMES
MORE NEGATIVELY TILTED AS IT REACHES THE COAST...WILL HOLD ONTO
PRECIPITATION INTO AFTN AND GO W/CLEARING LATER IN DAY AND EVE AS
HIGH PRESSURE BUILDS INTO THE AREA.

FRONT WILL SLOW TO A CRAWL OVER COASTAL WATERS OR JUST TO E AND SO
POPS NOT DROPPED BELOW THRESHOLD ACROSS COASTAL WATERS UNTIL WED
NIGHT.

LONGWAVE TROUGH ACROSS CENTRAL PORTIONS OF NORTH AMERICA (CANADA TO
GULF OF MEXICO) WITH SERIES OF FRONTAL PASSAGES AT THE SURFACE
LATER FORECAST PERIODS. TIMING OF THESE FRONTS BRINGS ONE BOUNDARY
THROUGH FRI AND THEN PERHAPS AGAIN SUN-MON AS UPPER TROUGH EDGES
TOWARD THE E COAST. COOL AND PERHAPS WET...ESPECIALLY IF GULF OF
MEXICO MOISTURE GETS ENTRAINED INTO SYSTEM OVER THE WEEKEND.

MARINE: SEAS AROUND 4 FT AT FPSN7 WITH SE WINDS AROUND 20 KT. WW3
SEEMS TO HAVE A GOOD HANDLE ON CURRENT CONDITIONS...WILL GO WITH
SEAS NEAR WW3 GUIDANCE FOR THE FORECAST PERIOD. INCREASING WINDS FOR
TONIGHT AND EARLY TUE...ANTICIPATING STRONG CONVERGENCE AHEAD OF
ADVANCING COLD FRONT. FRONT MAY LINGER OVER THE WATERS TUE NIGHT BUT
SHOULD MOVE OUT OF THE REGION ON WED.

NO LARGE CHANGES TO THINKING FOR WED THRU FRI PERIOD. HIGH PRESSURE
BEHIND THE FRONT WILL SLOWLY MOVE OVER THE REGION AND THEN OFFSHORE
BY LATER FRI AS ANOTHER COLD FRONT MOVES TOWARDS THE REGION. COLD
FRONT PASSES LATE FRI EARLY SAT...WITH SHWRS POSSIBLE.

PRELIMINARY NUMBERS...
ILM 071/082 062/081 7700
LBT 069/082 058/081 7700
FLO 069/083 059/082 7700
MYR 071/083 062/081 7700

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC...DIGIORGI
MARINE...TRL
Hazardous weather outlook, Sep 22, 2:10 AM EST, 16 hours 20 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
310 AM EDT MON SEP 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

REK

The radar

The Wilmington radar (KLTX), 78 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pender

When
September 22, 6:30 PM EST to 6:35 PM EST
Where
Pender County, Hampstead
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.367, -77.717

Strong winds blew eight trees down on Lee Drive, Factory Road, and Second Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336974.